Hail, Crook
- When
- July 17, 6:37 PM MST
- Where
- Crook County, Hulett
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 44.680, -104.600
A thunderstorm briefly became severe over the Hulett area and produced quarter sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over the Hulett area and produced quarter sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 17, 4:04 PM MST, 2 hours 33 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 504 PM MDT SUN JUL 17 2016 .SHORT TERM...(This Evening Through Monday Night) Issued at 218 PM MDT Sun Jul 17 2016 20z UA analysis reveals strong ULL over Pacific NW and broad ridge over the southern plains, resulting in seasonably strong westerly flow aloft over the UNR CWA. Satellite reveals mainly clear skies across the region, with some TCu developing over the Black Hills and Bear Lodge mountains. Further south and west, convection has started developing across Eastern Wyoming. Weak surface high currently in place across Eastern South Dakota. Forecast for rest of today/tonight on track. SPC mesoanalysis still showing meager amounts of instability across the southwest portions of the CWA, with the higher amounts generally in the 1kJ/Kg to 1.5kJ/kg range. Outside of Northeast WY and the Black Hills, cap has been slow to erode. Despite the meager thermodynamic profiles, deep layer shear is strong, with 0-6km shear values of 50kts to 60kts. High-res CAMs do show a few strong/severe storms in the Northeast WY, Southwest SD, and the Black Hills late this afternoon and evening. Convective activity should be out of our area by 09z Monday. By Monday, return flow intensifies across the CWA and strong Theta-E advection takes place during the early morning and afternoon. Models set up a Theta-E ridge across extreme Western SD/NE WY by mid-day Monday. Both the NAM and GFS show a broad axis of low to mid 60s degree dewpoints underneath the Theta-E ridge, with CAPE ranging from 2kJ/Kg to 3kJ/Kg. The central CONUS ridge will be amplifying during the day Monday, diverting some of the strongest flow north of the CWA. Still, 0-6km deep layer shear is forecast to be 35kts to 45kts during the late afternoon, easily supportive of supercells and organized convection. Isolated to widely scattered storms should fire off in the afternoon across Eastern Wyoming and the Black Hills of South Dakota and continue through the early evening. Given the aforementioned parameters, expect some of the storms to be strong to severe, with large hail and gusty winds being the main threats. .LONG TERM...(Tuesday Through Sunday) Issued at 218 PM MDT Sun Jul 17 2016 Main fcst challenge facing the extended portion of the fcst deals with just how warm will it get mid week before dry trof passage cools things down just a bit. Building ridge through the central part of the CONUS will allow very warm temps to push back into the region. By 00z Thursday...700hpa temps climb to +18C over much of the cwa...while 850hpa temps warm to +35C. The only thing preventing it from being a big fire weather concern period might be the light sw winds that are expected during that period. Pcpn wise...wave crashing through the building ridge Tuesday afternoon/Tuesday evening may bring some sct tsra to sw/sc SD so have left those pops in place...but did remove any mention aft 06z Wednesday. Warm temps aloft would generally cap any tsra chances during the middle of the week with the building ridge. trofpa coming through at the end of the week looks to be dry..but with cooler temps aloft next weekend with increase in mid-level activity...an more active period looks to be in store. && .AVIATION...(For the 00Z TAFS Through 00Z Monday Evening) Issued At 459 PM MDT Sun Jul 17 2016 Isolated thunderstorms will move across northeast Wyoming and far western South Dakota this evening, with gusty winds and local MVFR visibility. Low level wind shear expected across northeast Wyoming overnight as 30-40kt winds develop 1000-2000ft agl. VFR conditions on Monday. && .UNR Watches/Warnings/Advisories... SD...None. WY...None. && SHORT TERM...McKemy LONG TERM...Hintz AVIATION...7
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 425 AM MDT SUN JUL 17 2016 SDZ012-024>031-041-042-072>074-WYZ054>058-071-181030- BUTTE-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA- STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- HERMOSA FOOT HILLS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL- WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK- 425 AM MDT SUN JUL 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND THE BLACK HILLS OF WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING. A FEW STRONGER TO SEVERE THUNDERSTORMS ARE POSSIBLE, WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY AFTERNOON AND EVENING, WITH A FEW STRONGER TO SEVERE THUNDERSTORMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ001-002-013-014-032-043-044-046-047-049-181030- HARDING-PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH-HAAKON-JACKSON- BENNETT-MELLETTE-TODD-TRIPP- 425 AM MDT SUN JUL 17 2016 /525 AM CDT SUN JUL 17 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY AFTERNOON AND EVENING. WIDESPREAD SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 423 PM MDT SUN JUL 17 2016 WYZ057-172300- WYOMING BLACK HILLS WY- 423 PM MDT SUN JUL 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CROOK COUNTY UNTIL 500 PM MDT... AT 423 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WARREN PEAK...OR 9 MILES NORTHWEST OF SUNDANCE...MOVING EAST AT 30 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WARREN PEAK. THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 191 AND 201. LAT...LON 4441 10459 4455 10463 4465 10421 4444 10414 TIME...MOT...LOC 2223Z 251DEG 27KT 4450 10451 CARSTENS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 434 PM MDT SUN JUL 17 2016 WYZ054-056-172300- WESTERN CROOK WY-NORTHERN CAMBELL WY- 434 PM MDT SUN JUL 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CAMPBELL AND WEST CENTRAL CROOK COUNTIES UNTIL 500 PM MDT... AT 433 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF ROZET...OR 14 MILES NORTHEAST OF GILLETTE...MOVING EAST AT 25 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL CAMPBELL AND WEST CENTRAL CROOK COUNTIES NORTH OF ROZET AND MOORCROFT. LAT...LON 4433 10531 4446 10536 4457 10497 4433 10493 TIME...MOT...LOC 2233Z 257DEG 21KT 4440 10524 CARSTENS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 537 PM MDT SUN JUL 17 2016 WYZ058-180000- WESTON WY- 537 PM MDT SUN JUL 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WESTON COUNTY UNTIL 600 PM MDT... AT 537 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES NORTH OF ROCHELLE...OR 28 MILES EAST OF WRIGHT...MOVING EAST AT 35 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CLARETON. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4369 10502 4386 10505 4396 10442 4368 10439 TIME...MOT...LOC 2337Z 263DEG 31KT 4379 10494 CARSTENS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 614 PM MDT SUN JUL 17 2016 WYZ054-055-180100- SOUTHERN CAMPBELL WY-NORTHERN CAMBELL WY- 614 PM MDT SUN JUL 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 700 PM MDT... AT 614 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES SOUTHWEST OF GILLETTE...MOVING EAST AT 25 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. HIGHWAY 59 SOUTH OF GILLETTE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4397 10568 4415 10571 4425 10522 4398 10516 TIME...MOT...LOC 0014Z 261DEG 21KT 4407 10560 CARSTENS
The Rapid City radar (KUDX), 154 km away, was scanning. The volume nearest the first event began at 01:34 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644576.